We describe a patient with dystonia and psychotic symptoms treated with standard doses of antipsychotics, who developed neuroleptic malignant syndrome (NMS). A 16-year-old male with a history of misuse of dextromethorphan and pseudoephedrine for recreational purpose presented with dystonia and a psychotic episode. Following continuous treatment with olanzapine (10 mg/day), repeated injections of levomepromazine (37.5 mg/day), and a single injection of haloperidol (2.5 mg), the patient developed NMS. Muscular rigidity, fever (up to 41 °C), hypotension (100/70 mmHg), tachycardia (120 beats per minute), tachypnea (26 breaths per minute), elevated leukocyte count (up to 16.6 × 103/μL), and elevated serum creatinine phosphokinase (CPK) (up to 15,255 U/L) were observed. A diagnosis of NMS was made according to the DSM-IV TR criteria. Genotyping revealed that he was homozygous for a non-functional CYP2D6*4 allele. The case highlights the importance of therapeutic drug monitoring in identification and differentiation of drug-induced effects in psychiatric disorder to prevent NMS and its complications. In addition, genotyping of CYP2D6 might be considered in patients with symptoms suggestive of drug toxicity who are treated with neuroleptics metabolized via the CYP2D6 pathway, as carriage of one or more non-functional alleles may increase the risk for adverse reactions, such as NMS.
Hiemke C, Baumann P, Bergemann N, Conca A, Dietmaier O, Egberts K, Fric M, Gerlach M, Greiner C, Grunder G, Haen E, Havemann-Reinecke U, Jaquenoud Sirot E, Kirchherr H, Laux G, Lutz UC, Messer T, Muller MJ, Pfuhlmann B, Rambeck B, Riederer P, Schoppek B, Stingl J, Uhr M, Ulrich S, Waschgler R, Zernig G (2011) AGNP consensus guidelines for therapeutic drug monitoring in psychiatry: update 2011. Pharmacopsychiatry 44(6):195–235. doi: 10.1055/s-0031-1286287 CrossRef
Luchini F, Lattanzi L, Bartolommei N, Cosentino L, Litta A, Kansky C, Mauri M, Cassano GB, Fagiolini A, Casamassima F (2013) Catatonia and neuroleptic malignant syndrome: two disorders on a same spectrum? Four case reports. J Nerv Ment Dis 201(1):36–42. doi: 10.1097/NMD.0b013e31827ab24b PubMedCrossRef
- Neuroleptic malignant syndrome in an adolescent with CYP2D6 deficiency
- Springer Berlin Heidelberg
Neu im Fachgebiet Pädiatrie
Meistgelesene Bücher aus dem Fachgebiet
Mail Icon II